Watching someone struggle with opioid use disorder can be hard to understand. This 5 minute video gives a simple but insightful explanation of what happens to the brain on opioids:
When someone is using heroin or prescription painkillers – or has a friend or family member using them – they are at risk of experiencing or witnessing an overdose. This can be scary, but doesn’t need to be deadly. It is important to know what makes someone at risk of an overdose, how to respond when one happens, and prevent one from happening again.
What makes someone at risk of an overdose?
Every person is different and no prediction of risk is perfect, but there are some people who have a higher risk of experiencing an overdose than others, and levels of risk vary greatly over time and by circumstance.
Your general risk of overdose might be higher if you: have overdosed before, have a history of a substance use disorder, have attempted suicide before, have problems with lung functioning (like sleep apnea or even the flu), are on a high dose of opioid medications, and have a history of major depressive disorder.
Your immediate risk of overdose might be higher if you: have been sober (abstinent) for a period of a few days or more (like coming out of rehab or jail), you mix heroin or opioids with other “downers” like alcohol, benzos, or stronger opioids like fentanyl or carfentanil, you’re using alone, or you’re injecting drugs (as opposed to snorting or swallowing).
How do I know if someone is overdosing? An overdose is different than being “really high.” Someone who has overdosed is unresponsive (does not awaken to speech or touch), and may be grey or blue at the lips, have very small pupils, shallow breathing, and cold or clammy skin.
What reverses an overdose? Many have said they’ve had success reversing an overdose through methods like packing someone in a bathtub full of ice, injecting them with milk, salt, or cocaine, or slapping and yelling at the person. In reality, none of these methods have been shown to be safe or effective. The only overdose reversal strategy that is safe and effective is the administration of naloxone.
Who should have naloxone? Anyone at risk of witnessing or experiencing an overdose should have naloxone on hand – especially people who use drugs, their family members, and associates. Think of it like a fire extinguisher. We have them on hand, but hope that we never have to use them.
What is naloxone?
Naloxone is a medication that quickly reverses the effects of an opioid overdose, usually within 1-3 minutes. It can be injected under the skin or into muscle or a vein. A nasal spray version of naloxone is also available. Naloxone does not have harmful side effects, get people “high,” or reverse overdoses caused by substances other than opioids.
Naloxone has been in use in the medical field for decades, and has become increasingly available to emergency responders and “layperson” (as in, community members who use drugs or may witness an overdose outside of a medical setting). Specifically, Missouri has passed third party access laws allowing any individual to obtain naloxone at a pharmacy without an outside prescription (House Bill 1568), though not all pharmacies offer the medication. Naloxone is also offered for free through NCADA in Olivette and Missouri Network for Opioid Reform and Recovery in South City, St. Louis.
What to do if someone overdoses:
- Administer 1 dose of naloxone
- Call 911 (review 911 Good Samaritan laws)
- Administer rescue breaths
- Place person in recovery position if you stop administering rescue breaths or leave the person’s side
- Give 2nddose of naloxone after 2-3 minutes if 1st dose is not successful
- Stay with the person until medical help arrives
( Naloxone has an effective time of 30 minutes to an hour, and after that time elapses, the individual can go back into an overdose state.)
How long does it take for naloxone to take effect? Anywhere from 30 seconds to 5 minutes, depending on the route of administration and the amount of opioids in someone’s system.
How can I prevent an overdose from happening in the future? Just like with any behavior that carries risk, the only way to completely prevent an overdose is by not consuming any opioids. However, that is not always realistic. If you or your family member does choose to use, it’s best to practice harm reduction strategies like not using alone, not injecting, “tasting your shot” if you do inject (use just a small amount at first to see how strong it is), avoid really strong opioids like fentanyl and carfentanil, don’t combine opioids with other “downers” like alcohol or benzos, and – very important – if you’ve gone a few days since you last used, always start at a smaller dose than what you’re used to.
Is naloxone all that’s needed to get over an opioid use disorder? No. Naloxone is not treatment (and neither is detox). If you’re interested in learning more about treatment for opioid use, visit here.
What is fentanyl?
Fentanyl is a powerful synthetic (manufactured) opioid prescribed by physicians to treat patients with severe pain, such as post-surgical or cancer pain. Legally prescribed fentanyl generally comes in the form of a patch, nasal spray, lozenge, injection, tablets or films. However, illegally manufactured fentanyl can be found in a powdered form and is frequently used to “cut” heroin or in counterfeit prescription pills (including fake opioids and benzodiazepines).
Why is fentanyl so dangerous?
Fentanyl is 50-100 times more potent than morphine and is often added to drugs without the user’s knowledge. This places users at a higher risk for overdose since a dose that appears safe may actually be lethal. Most users try to actively avoid fentanyl but are often unable to detect its presence.
What does a fentanyl overdose look like?
The onset of an overdose caused by fentanyl can occur at a much quicker rate (sometimes within seconds) than heroin and may take multiple doses of naloxone to counteract due to the potency of fentanyl. In the majority of cases, fentanyl overdoses appear very similar to other opioid overdoses. However, atypical overdose symptoms due to fentanyl have been reported, including:
- Immediate blue or grey lips
- Body stiffening/seizure like activity
- Foaming at the mouth
- Confusion before becoming unresponsive
How do I respond to a fentanyl overdose?
Fentanyl overdoses are often indistinguishable from overdoses caused by any other opioids and should be responded to similarly beginning with administering naloxone, calling 911, and starting rescue breaths (see above).
*For additional information and current reports on fentanyl, visit:
- Center of Disease Control (CDC)
- National Institute on Drug Abuse
- Drug Enforcement Administration (DEA)
- FDA Advisory Committee on Naloxone and Opioid Overdose in the Community Setting
Interested in connecting with other people who use drugs and their families? Check out some of these resources:
- Missouri Recovery Network
- Missouri Network for Opioid Recovery and Reform
- Missouri Safe Project
- Walking for Wellness- Stop Heroin
- Refuge Recovery
- Narcotics Anonymous (NA) Meetings
- StopOverdose – Support for Families
- Hope Group
For specific information on opioid overdose, including recognizing and opioid overdose, responding to an opioid overdose, and risks and prevention strategies, visit here
*For additional information see our Resources Page or access the following links for resources for Overdose Prevention and Harm Reduction, Opioid Use Disorder Treatment, Research and Data, and Legislation and Advocacy.